Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 7, 2021Washington County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 7, 2021, 2:48 PM EDT for Washington County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 2:48 PM EDT (18:48 UTC)
Expired
Aug 7, 2021, 3:15 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Hail
0.50 in
Wind
40

County Washington County, TN

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS84 KMRX 071848
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
248 PM EDT Sat Aug 7 2021
 
TNZ017-042-044-071915-
Sullivan TN-Washington TN-Northwest Greene TN-
248 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
Sullivan and northwestern Washington Counties through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gray, or 9 miles southwest of Kingsport, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Johnson City, Kingsport, Jonesborough, Gray, Oak Grove, Spurgeon,
Colonial Heights, Telford, Fall Branch and Leesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8239 3622 8249 3634 8272 3641 8271
      3643 8268 3645 8270 3646 8270
TIME...MOT...LOC 1848Z 281DEG 13KT 3640 8262 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

BW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
130 PM EDT Sat Aug 7 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Main purpose for the morning update was to adjust PoPs through
early afternoon to come in line with current radar trends. Trended
largely towards a blend of the HRRR, CONSShort, and HiresWFV3, all
of which showed very little in the way of convection this morning
and develop stuff by midday. Did keep higher chances in the
afternoon however. Otherwise, nothing really substantial for the
morning update.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Flight categories should be mostly VFR through the period, with
some MVFR conditions present in thunderstorms. Think KTYS and KTRI
have the best chances for TSRA to affect the terminal so have
TEMPO groups in accordingly. KCHA seems to be on the backside of
convection so will just advertise a VCTS there. For later tonight,
the potential for fog development is there but seems conditional
on whether heavy rains affect the terminals. Given this, chose to
not put fog in at this time. However MOS guidance does show it so
would not be surprised if early Sunday morning fog is included in
the 00Z TAF package.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  90  71  92  72 /  20  10   0  20  20
Knoxville McGhee Tyson Airport, TN  66  90  70  92  71 /  20  10   0  20  10
Oak Ridge, TN                       65  89  69  91  70 /  20  10   0  20  10
Tri Cities Airport, TN              62  88  66  90  67 /  20  20   0  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 7, 3:38 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Sat Aug 7 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 AM EDT Sat Aug 7 2021 /238 AM CDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/CDG

In the hours before

Special weather statement, Aug 7, 1:53 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
153 PM EDT Sat Aug 7 2021

TNZ014-037-071830-
Claiborne TN-Union TN-
153 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Claiborne and northeastern Union Counties through 230 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of New Tazewell, or 11 miles north of Maynardville, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Sharps Chapel and
Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 8359 3637 8358 3637 8359 3634 8362
      3634 8365 3633 8366 3634 8367 3634 8368
      3633 8368 3634 8386 3647 8380
TIME...MOT...LOC 1753Z 264DEG 13KT 3641 8376

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 2:03 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
203 PM EDT Sat Aug 7 2021

TNZ016-042-071830-
Northwest Greene TN-Hawkins TN-
203 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Hawkins
and northeastern Greene Counties through 230 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 8 miles east of Rogersville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baileyton, Kepler, Romeo and Jearoldstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8269 3646 8270 3645 8269 3627 8270
      3629 8298 3644 8295 3649 8269
TIME...MOT...LOC 1803Z 269DEG 15KT 3638 8285

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 2:15 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
215 PM EDT Sat Aug 7 2021

TNZ037-038-069-071845-
Union TN-Grainger TN-Knox TN-
215 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Knox,
southeastern Union and southwestern Grainger Counties through 245 PM
EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maynardville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, House Mountain State Park,
Joppa and Paulette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3612 8367 3612 8368 3609 8368 3610 8371
      3609 8371 3617 8393 3629 8388 3630 8358
TIME...MOT...LOC 1814Z 286DEG 11KT 3622 8380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Aug 7, 2:16 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SW TAZEWELL           36.44N 83.60W
08/07/2021  M0.70 INCH       CLAIBORNE          TN   TRAINED SPOTTER

&&
Special weather statement, Aug 7, 2:39 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT Sat Aug 7 2021

TNZ014-015-038-071915-
Claiborne TN-Hancock TN-Grainger TN-
239 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern
Claiborne, southwestern Hancock and northeastern Grainger Counties
through 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 8 miles north of Rutledge, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bean Station, Tazewell, Howard Quarter and Thorn Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8320 3640 8326 3640 8327 3639 8327
      3638 8329 3637 8329 3625 8340 3635 8359
      3650 8355
TIME...MOT...LOC 1839Z 288DEG 15KT 3639 8348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 2:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
248 PM EDT Sat Aug 7 2021

TNZ017-042-044-071915-
Sullivan TN-Washington TN-Northwest Greene TN-
248 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
Sullivan and northwestern Washington Counties through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gray, or 9 miles southwest of Kingsport, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson City, Kingsport, Jonesborough, Gray, Oak Grove, Spurgeon,
Colonial Heights, Telford, Fall Branch and Leesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8239 3622 8249 3634 8272 3641 8271
      3643 8268 3645 8270 3646 8270
TIME...MOT...LOC 1848Z 281DEG 13KT 3640 8262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:51 AM EDTAreal Flood AdvisoryMRXSevier114 min
Aug 7, 11:14 AM EDTSpecial Weather StatementMRXSevier46 min
Aug 7, 11:20 AM EDTSpecial Weather StatementMRXRhea25 min
Aug 7, 11:44 AM EDTSpecial Weather StatementMRXJefferson31 min
Aug 7, 11:54 AM EDTSpecial Weather StatementMRXHamilton36 min
Aug 7, 12:00 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier45 min
Aug 7, 12:09 PM EDTAreal Flood AdvisoryMRXSevier66 min
Aug 7, 1:08 PM EDTSpecial Weather StatementMRXMorgan37 min
Aug 7, 1:13 PM EDTSpecial Weather StatementMRXBradley32 min
Aug 7, 1:23 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 7, 1:31 PM EDTSpecial Weather StatementMRXClaiborne44 min
Aug 7, 1:41 PM EDTSpecial Weather StatementMRXHawkins34 min
Aug 7, 1:53 PM EDTSpecial Weather StatementMRXClaiborne37 min
Aug 7, 2:00 PM EDTAreal Flood AdvisoryMRXMorgan103 min
Aug 7, 2:03 PM EDTSpecial Weather StatementMRXHawkins27 min
Aug 7, 2:10 PM EDTSevere Thunderstorm WarningMRXClaiborne30 min
Aug 7, 2:15 PM EDTSpecial Weather StatementMRXUnion30 min
Aug 7, 2:19 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington30 min
Aug 7, 2:39 PM EDTSpecial Weather StatementMRXGrainger36 min
Aug 7, 2:52 PM EDTSpecial Weather StatementMRXKnox23 min
Aug 7, 3:15 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Aug 7, 3:19 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan3 hr
Aug 7, 3:24 PM EDTSpecial Weather StatementMRXSullivan51 min
Aug 7, 3:30 PM EDTSpecial Weather StatementMRXSevier30 min
Aug 7, 3:33 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningMRXSevier53 min
Aug 7, 3:53 PM EDTSpecial Weather StatementMRXJohnson37 min
Aug 7, 4:06 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier39 min
Aug 7, 4:14 PM EDTSevere Thunderstorm WarningMRXCocke, Greene27 min
Aug 7, 4:35 PM EDTSpecial Weather StatementMRXCocke25 min
Aug 7, 5:06 PM EDTSpecial Weather StatementMRXHawkins39 min
Aug 7, 5:43 PM EDTSpecial Weather StatementMRXBlount47 min
Aug 7, 11:04 AM EDTAreal Flood AdvisoryMRXWise116 min
Aug 7, 3:01 PM EDTSpecial Weather StatementMRXCity of Bristol29 min
Aug 7, 4:07 PM EDTSevere Thunderstorm WarningMRXRussell23 min
Aug 7, 4:28 PM EDTSpecial Weather StatementMRXScott47 min
Aug 7, 4:40 PM EDTSpecial Weather StatementMRXMadison20 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.